Councilman and former D.C. Mayor Marion Barry is out of Howard University Hospital after causing a minor head-on collision on August 2nd. He was driving on D.C.’s Pennsylvania Ave. at 9:13 pm that night, when he crossed the median and collided head on with another driver. The seventy-eight year old Barry was then hospitalized overnight at Howard University Hospital and released August 3rd. The other driver, who claimed head and neck injuries, was taken to United Medical Center and released. When asked by WUSA’s Bruce Johnson if he passed out, he replied that he, ” didn’t think so, didn’t know,” but he was, “disoriented,” after taking insulin on an empty stomach. “I’ve been a diabetic for the last 20 years and occasionally my sugar goes low.” This occurrence is called “hypoglycemic unawareness,” which occurs when people with long-standing diabetes stop experiencing the usual early warning signs of hypoglycemia.
What is Hypoglycemia?
Hypoglycemia is an abnormally low blood sugar (glucose) level. Normal according to the American Diabetes Association is 70-125 milligrams/deciliter (mg/dL). Hypoglycemia is also known as an “Insulin Reaction,” or “Insulin Shock.” What causes it? Hypoglycemia most commonly occurs in people with diabetes. It usually is caused when a diabetic takes too high a dose of their insulin, or diabetic medication. Consuming less food and increasing one’s level of exercise can also cause hypoglycemia. Just remember that food raises our blood glucose levels, while insulin, diabetic medicines (Glyburide, Glucophage, and others), and exercise lower our blood glucose.
Diabetics on certain other medications like the antibiotics Ciprofloxacin or Levaquin may also experience hypoglycemia. If you experience hypoglycemia while on theses antibiotics, speak with your doctor before taking another dose.
What are symptoms of hypoglycemia?
Symptoms related to the brain being in desperate need for glucose cause most of the symptoms of hypoglycemia. These include, but are not limited to headaches, dizziness, blurred vision, difficulty concentrating, disorientation, confused speech, abnormal behavior, loss of consciousness, and coma. Why? The brain makes up only 2% of the body’s weight, but uses more than 20% of the body’s daily energy (glucose) intake. Other symptoms of hypoglycemia include feeling sweaty, shaky, very hungry, anxious or have actual tremors. These symptoms are due to the release of epinephrine and norepinephrine, hormones that raise blood glucose levels among their many other functions.
How is hypoglycemia treated?
It depends on the agent causing the hypoglycemia. Hypoglycemia caused by short-acting insulin can be treated in minutes by eating food like candy or sugar tablets, or drinking beverages like orange juice or non-diet soda. Hypoglycemia caused by oral diabetic medications can take days to resolve. The American Diabetes Association advises the following steps:
1. Consume 15-20 grams of glucose or simple carbohydrates. This could be but isn’t limited to two tablespoons of raisins, 1/2 cup of juice or regular soda, 1 tablespoon of sugar, honey, or corn syrup. or a gel tube or glucose tablets taken as directed on their packaging.
2. Recheck your blood glucose after 15 minutes.
3. Repeat steps 1 and 2 if hypoglycemia continues.
4. Once blood glucose normalizes, eat a small snack if your next planned meal is more than an hour or two away.
How can hypoglycemia be prevented?
If you find that you are experiencing symptoms of hypoglycemia, treat yourself immediately. Do not delay. Pull over if driving. Check your blood glucose levels more often. You may need to lower your insulin dose as well. Eat at regular times during the day. Don’t skip meals. Always have a source of sugar handy. Consider wearing a medical ID bracelet.
Lastly, call 911 whenever someone is unconscious or clearly disoriented. Not only could the person become aggressive with others, but insulin reactions can also be fatal for the hypoglycemic person.
For this information and more, go the American Diabetic Association website, or check out:
Be safe, be successful.
For MORE on Dr. Kadisha B. Rapp, visit: www.drkbrapp.com